Alert archive / Michigan / Beach Hazards Statements in 2023

Beach Hazards Statement 23, NWS Grand Rapids, MI

September 1, 20236 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Sep 1, 2023, 3:42 PM EDT for 6 counties in Michigan. It took effect at Sep 2, 2023, 12:00 PM EDT. It was in force for 40 hr.

The area

The counties it named.

The facts

Issued
Sep 1, 2023, 3:42 PM EDT (19:42 UTC)
In effect from
Sep 2, 2023, 12:00 PM EDT
Expired
Sep 4, 2023, 3:50 AM EDT
In force
40 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2023-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2023-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

451 
WHUS43 KGRR 011942
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
342 PM EDT Fri Sep 1 2023

MIZ037-043-050-020345-
/O.NEW.KGRR.BH.S.0023.230902T1600Z-230903T2100Z/
Mason-Oceana-Muskegon-
342 PM EDT Fri Sep 1 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SUNDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...From Saturday afternoon through Sunday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
9 follow-up statements
918 
WHUS43 KGRR 020733
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
333 AM EDT Sat Sep 2 2023

MIZ056-021545-
/O.EXB.KGRR.BH.S.0023.230902T1600Z-230904T1200Z/
Ottawa-
333 AM EDT Sat Sep 2 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON EDT TODAY THROUGH
MONDAY MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa county.

* WHEN...From noon EDT today through Monday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The flow coming in from the southwest will
  create the most dangerous conditions near the Grand Haven Pier
  with waves of 3 to 4 feet and strong structural currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

MIZ037-043-050-021545-
/O.EXT.KGRR.BH.S.0023.230902T1600Z-230904T1200Z/
Mason-Oceana-Muskegon-
333 AM EDT Sat Sep 2 2023

...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM NOON EDT TODAY
THROUGH MONDAY MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...From noon EDT today through Monday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The flow coming in from the southwest will
  create the most dangerous conditions at Pere Marquette Park near
  the pier with waves of 3 to 5 feet and strong structural
  currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
698 
WHUS43 KGRR 021612
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1212 PM EDT Sat Sep 2 2023

MIZ037-043-050-056-030015-
/O.CON.KGRR.BH.S.0023.000000T0000Z-230904T1200Z/
Mason-Oceana-Muskegon-Ottawa-
1212 PM EDT Sat Sep 2 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...Through Monday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...A prolonged period of southwest winds are
  expected from this afternoon through Monday morning. The biggest
  waves will be found to the north up towards Ludington. South
  sides of south piers will be the most dangerous places to swim
  in this setup...specifically Grand Haven State Park and Pere
  Marquette Park in Muskegon. The strongest winds and therefore
  the largest waves and strongest currents will be found Sunday
  into Sunday night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

DUKE
351 
WHUS43 KGRR 021933
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
333 PM EDT Sat Sep 2 2023

MIZ037-043-050-056-030345-
/O.CON.KGRR.BH.S.0023.000000T0000Z-230904T1200Z/
Mason-Oceana-Muskegon-Ottawa-
333 PM EDT Sat Sep 2 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...Through Monday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...A prolonged period of southwest winds are 
  expected from this afternoon through Monday morning. The 
  biggest waves will be found to the north up towards Ludington. 
  South sides of south piers will be the most dangerous places 
  to swim in this setup...specifically Grand Haven State Park 
  and Pere Marquette Park in Muskegon. The strongest winds and 
  therefore the largest waves and strongest currents will be 
  found Sunday into Sunday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
668 
WHUS43 KGRR 030253
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1053 PM EDT Sat Sep 2 2023

MIZ037-043-050-056-031100-
/O.CON.KGRR.BH.S.0023.000000T0000Z-230904T1200Z/
Mason-Oceana-Muskegon-Ottawa-
1053 PM EDT Sat Sep 2 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...Through Monday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...A prolonged period of southwest winds are
  expected through Monday morning. The biggest waves will be 
  found to the north up towards Ludington. South sides of south 
  piers will be the most dangerous places to swim in this 
  setup...specifically Grand Haven State Park and Pere Marquette 
  Park in Muskegon. The strongest winds and therefore the largest 
  waves and strongest currents will be found Sunday into Sunday 
  night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
588 
WHUS43 KGRR 030715
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
315 AM EDT Sun Sep 3 2023

MIZ064-071-031515-
/O.EXA.KGRR.BH.S.0023.000000T0000Z-230904T1200Z/
Allegan-Van Buren-
315 AM EDT Sun Sep 3 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Allegan and Van Buren counties.

* WHEN...Through Monday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...3 to 4 foot waves will create hazardous 
  conditions this afternoon and evening, especially on the south 
  side of piers. This will be especially true at South Beach in 
  South Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

MIZ037-043-050-056-031515-
/O.CON.KGRR.BH.S.0023.000000T0000Z-230904T1200Z/
Mason-Oceana-Muskegon-Ottawa-
315 AM EDT Sun Sep 3 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...Through Monday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...3 to 6 foot waves will create hazardous
  conditions this afternoon and evening, especially on the south
  side of piers. This will be especially true at Grand Haven State
  Park in Grand Haven and Pere Marquette Park in Muskegon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
562 
WHUS43 KGRR 031805
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
205 PM EDT Sun Sep 3 2023

MIZ037-043-050-056-064-071-040215-
/O.CON.KGRR.BH.S.0023.000000T0000Z-230904T1200Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
205 PM EDT Sun Sep 3 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...Through Monday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...3 to 6 foot waves will create hazardous 
  conditions this afternoon and evening, especially on the south 
  side of piers. This will be especially true at Grand Haven 
  State Park in Grand Haven and Pere Marquette Park in Muskegon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
349 
WHUS43 KGRR 031950
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
350 PM EDT Sun Sep 3 2023

MIZ037-043-050-056-064-071-040400-
/O.CON.KGRR.BH.S.0023.000000T0000Z-230904T1200Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
350 PM EDT Sun Sep 3 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Through Monday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Southwest winds of 15 to 25 mph have
  produced wave heights of 3 to 6 feet. These conditions will
  persist through the night. Conditions will be hazardous to
  swimmers due to dangerous waves and currents. South sides of
  south piers will be dangerous places to swim through sunset.
  South Beach at South Haven, Grand Haven State Park and Pere
  Marquette Park in Muskegon will have dangerous conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
469 
WHUS43 KGRR 040215
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1015 PM EDT Sun Sep 3 2023

MIZ064-071-040315-
/O.CAN.KGRR.BH.S.0023.000000T0000Z-230904T1200Z/
Allegan-Van Buren-
1015 PM EDT Sun Sep 3 2023

...BEACH HAZARDS STATEMENT IS CANCELLED...

Waves from Holland southward have subsided below hazardous 
levels.


$$

MIZ037-043-050-056-041015-
/O.CON.KGRR.BH.S.0023.000000T0000Z-230904T1200Z/
Mason-Oceana-Muskegon-Ottawa-
1015 PM EDT Sun Sep 3 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 AM EDT
MONDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...Until 8 AM EDT Monday.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
221 
WHUS43 KGRR 040750
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
350 AM EDT Mon Sep 4 2023

MIZ037-043-050-056-040900-
/O.CAN.KGRR.BH.S.0023.000000T0000Z-230904T1200Z/
Mason-Oceana-Muskegon-Ottawa-
350 AM EDT Mon Sep 4 2023

...BEACH HAZARDS STATEMENT IS CANCELLED...

Waves have come down a bit since yesterday afternoon, making
conditions not quite as hazardous. A moderate swim risk will
remain in place through today, mainly north of Muskegon.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 1, 3:32 PM EDT, 10 minutes earlier.

Area forecast discussion, Sep 1, 3:32 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
332 PM EDT Fri Sep 1 2023

LATEST UPDATE...
Discussion/Marine

.DISCUSSION...(Tonight through Friday)
Issued at 332 PM EDT Fri Sep 1 2023

-- Cloudy with sprinkles Saturday --

There is a very low chance for thunder early Saturday over the
far northwest forecast area per the SPC Day 2 outlook. This is
based on modest elevated instability coupled with warm advection
that could gin up a lightning strike with little to no
accompanying precipitation.

Afterwards, going into Saturday afternoon, we increased cloud cover
and added sprinkles/light rain, mainly north of I-96. This will keep
high temperatures in that area slightly lower. Nonetheless, warm
advection with broad and deep southwest flow still should yield
temperatures at or slightly above normal across much of the area.

-- Hot for early next week --

Confidence remains high that we will see maximum temperatures inland
climbing to around 90 for both Labor Day and Tuesday, which is
greater than 10 degrees above normal. The good news is that
dewpoints will remain low enough so that heat indices should be
"only" a few degrees greater, so heat advisory headlines are not
anticipated.

-- Showers and possible storms starting Tuesday night/Wednesday --

As noted before, we are seeing a signal for a northern stream upper
trough that will interrupt the persistent ridging pattern. Of course
at this range, the usual timing caveats apply. What's more certain
is that, for a couple days prior to this, we should be looking at
favorable air trajectories off the western Gulf of Mexico. This will
be more than adequate for priming seasonably high PWATs as well as
some conditional instability across our region. Any time a cold
front moves through a high theta-e airmass such as this, at least
some impactful weather is possible, especially if well coupled with
peak diurnal instability.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 132 PM EDT Fri Sep 1 2023

The atmosphere will remain relatively dry into the start of
Saturday with subsidence in control. Patchy fog looks possible for
KJXN, but that risk will be somewhat limited due to some wind that
may linger through the night. Crossover temperatures are not as
elevated as previous nights as well. The cloud cover will thicken
up Saturday but based upon humidity overviews, the bases will be
in the VFR category.

&&

.MARINE...
Issued at 332 PM EDT Fri Sep 1 2023

Based on increasing southwesterly flow and resulting wave growth, we
have issued a Small Craft Advisory starting noon Saturday that
extends from Grand Haven north and lasts into Sunday. Waves may
briefly drop below thresholds Saturday night, but for the sake of
simplicity decided to stick with one advisory and message trends
accordingly in updates. After this discussion is sent, a Beach
Hazards Statement will be issued for Saturday afternoon into
evening.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory from noon Saturday to 5 PM EDT Sunday for
     LMZ847>849.

&&

DISCUSSION...TJT
AVIATION...MJS
MARINE...TJT
Hazardous weather outlook, Sep 1, 3:20 AM EDT, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
320 AM EDT Fri Sep 1 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-020730-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
320 AM EDT Fri Sep 1 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-020730-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
320 AM EDT Fri Sep 1 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Conditions will likely become hazardous to small craft beginning
Saturday afternoon into Saturday night from near Grand Haven
northward.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 2:55 PM EDTSmall Craft AdvisoryGRR61 hr

Nearby

Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.